Alert archive / Florida / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 168, NWS Mobile, AL

July 16, 2000Okaloosa County, Florida

NWS Mobile, AL issued this severe thunderstorm warning at Jul 16, 2000, 5:27 PM CDT for Okaloosa County, Florida. It was in force for 48 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 16, 2000, 5:27 PM CDT (22:27 UTC)
Expired
Jul 16, 2000, 6:15 PM CDT
In force
48 min
Issued by
NWS Mobile, AL
Area
Whole counties

County Okaloosa County, FL

What was reported inside it

TimeReportWhereRemark
Jul 16, 5:35 PM CDTThunderstorm Wind 55 ECrestview, FLHigh thunderstorm winds downed trees in the community.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 10.5 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2000-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1509 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2000-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 83 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1509 J/kg
Mixed-layer CIN
-171 J/kg
Mixed-layer LCL
1378 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
83 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

965 
WUUS54 KMOB 162227
SVRMOB
FLC091-162315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
527 PM CDT SUN JUL 16 2000

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL OKALOOSA COUNTY IN FLORIDA
  THIS INCLUDES THE CITY OF CRESTVIEW

* UNTIL 615 PM CDT

* AT 527 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES NORTHWEST OF CRESTVIEW...MOVING
  SOUTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  3 MILES SOUTHWEST OF CRESTVIEW AT 535 PM CDT

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN MOBILE.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 4:00 PM CDT, 1 hour 27 minutes earlier.

Area forecast discussion, Jul 16, 4:00 PM CDT, 1 hour 27 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MOBILE AL
400 PM CDT SUN JUL 16 2000

*** UPDATED TO ADD FIRE WEATHER WATCH FOR MONDAY OVER INTERIOR
NORTHWEST FLORIDA ***

AS SCATTERED (AND SOON TO BE SEVERE) TSTMS CONTINUE DEVELOPING WILL
HAVE TO DEAL WITH LEFT OVER POPS IN WORDING OF NEW ZFP.  EXPECT
PREVLY DISCUSSED SCENARIO TO PAN OUT AS ONGOING TSTM OUTFLOWS ADVECT
SWD AND INTERACT WITH COASTAL SEA-BREEZE. DECREASE IN TSTM INTENSITY\
COVERAGE EXPECTED AS TSTMS ADVECT OFFSHORE BY MID-EVENING.  RUC HAS
BEEN SOMEWHAT HELPFUL EARLIER TODAY WITH DIAGNOSIS OF THIS PCPN
EVENT FROM A KINEMATIC PERSPECTIVE.

NEXT 2 DAYS...NOSE OF UPPER RIDGE BUILDS INTO REGION FROM W AND
KEEPS STRONG HOLD ON CWA THROUGH PERIOD. DIFFUSE STATIONARY
SURFACE FRONT WILL LINGER IN NW-SE ORIENTATION ACROSS ALABAMA...BUT
CWA IS WELL SW OF FEATURE AND WILL THUS BE UNAFFECTED AS NEUS UPPER
VORTEX FILLS AND PULLS AWAY.  MID TROP SUBSIDENCE INVERSION SHALL
BECOME ESTABLISHED LOCALLY...RELEGATING ANY ORGANIZED TSTM ACTIVITY
TO SEA-BREEZE. DO NOT REALLY BUY INTO AVN SOLUTION OF LATE MON-ERLY
TUE PCPN EVENT ALONG STATIONARY FRONT DUE TO LACK OF UPPER SUPPORT
AND NET SUBSIDENCE EXPECTED OVER REGION AT THAT TIME.  NEXT 4
PERIODS...WILL GO WITH MAINLY PERSISTENCE ON MAX\MIN TEMPS (FEEL
MODELS CONTINUE TO BE TOO LOW ON MIN TEMPS EACH NIGHT.  ON PCPN...
WILL OPT FOR ISOLD INLAND REGIME INLAND SXNS AND SCT ALONG
SEA-BREEZE.

ONCE AGAIN..HEAT ADVSY REQUIRED FROM MON AFTERNOON THROUGH TUE
AFTERNOON.  THIS TIME...HAVE OPTED TO CONFINE HEAT ADVISORY TO
COASTAL PORTIONS OF ALABAMA AND NW FLORIDA COUNTIES ONLY DUE TO A
COMBINATION OF 80F MIN TEMP CRITERIA AND THE INFAMOUS DAYTIME
VERTICAL MIXING PROBLEM WITH LOWERING DEW POINTS N OF A LINE FROM
FROM BRATT,FL TO MUNSON,FL TO CEW.  SEE BHMNPWMOB FOR FURTHER
DETAILS.

EXTENDED FORECAST...GIVEN SYNOPTIC PATTERN OF UPPER HIGH PRESSURE
CELL BUILDING INTO AND CENTERING ITSELF OVER CWA...WILL GO TO ISOLD
WORDING EACH DAY PCPN WISE AND CONTINUE THE ONGOING HEAT WAVE ON
TEMPS.

MARINE...SW WIND 10-15 KT WITH SEAS 2-3 FT THROUGH PERIOD. ISOLD
TSTMS AT BEST.

FIRE WX...WILL MENTION FIRE WEATHER WATCH ON MONDAY FOR INTERIOR
NORTHWEST FLORIDA ZONES AS DISPERSION INDICES ARE FORECAST ABOVE
75.

PRELIM NUMBERS...
MOB GG 074/100 075/100 076 23221
PNS GG 079/101 080/101 081 23221
DTS UU 079/095 080/095 081 2321-
GZH GG 073/101 073/102 074 23211
2R0 GG 071/102 073/102 073 2321-
61A GG 071/102 073/102 073 2321-

.MOB...
AL...HEAT ADVISORY IN EFFECT TONIGHT THROUGH MON ALZ063>064.
FL...HEAT ADVISORY IN EFFECT TONIGHT THROUGH MON FLZ002-004-006.
     FIRE WEATHER WATDCH FOR MONDAY OVER INTERIOR NORTHWEST FLORIDA
     FLZ001-003-005.
MS...NONE.

In the hours before

Special weather statement, Jul 16, 11:35 AM CDT, 5 hours 52 minutes before
ALZ039-051>064-FLZ001>006-MSZ067-075-076-078-079-171200-

HAZARDOUS WEATHER OUTLOOK...UPDATED...
NATIONAL WEATHER SERVICE MOBILE AL
1135 AM CDT SUN JUL 16 2000

...HEAT INDICES 105 TO 115 DEGREES THIS AFTERNOON AND AGAIN ON
MONDAY AFTERNOON...

A WEAK AREA OF LOW PRESSURE WILL MOVE SOUTHWARD INTO THE CENTRAL
GULF COAST REGION THIS AFTERNOON AND WILL COMBINE WITH THE SEA
BREEZE TO GENERATE SCATTERED THUNDERSTORMS.  FAVORABLE VERTICAL WIND
SHEAR AND ATMOSPHERIC INSTABILITY PROFILES MAY ALLOW FOR SOME STORMS
TO BECOME SEVERE OVER THE COASTAL COUNTIES.  THE BEST COVERAGE OF
THUNDERSTORMS IS EXPECTED BETWEEN THE I-10 AND I-65 CORRIDORS.

RECORD BREAKING HIGH TEMPERATURES WILL OCCUR ONCE AGAIN TODAY AS
TEMPERATURES SOAR TO EQUAL OR SLIGHTLY EXCEED 100 DEGREES ACROSS
PORTIONS OF SOUTHWEST AND SOUTH CENTRAL ALABAMA.  AREAS NEAR THE
IMMEDIATE COAST MAY SEE SOME RELIEF WITH HIGH TEMPERATURES
RESTRICTED TO AROUND 95.  AFTERNOON HEAT INDICES WILL CLIMB TO 105 TO
110 DEGREES ACROSS SOUTHEAST MISSISSIPPI AND INLAND SECTIONS OF
SOUTHWEST ALABAMA...WITH 110 TO 115 DEGREES ACROSS THE COASTAL
COUNTIES DUE TO INCREASING MOISTURE.  RESIDENTS NEED TO TRY TO
REMAIN IN AIR CONDITIONED BUILDINGS AS MUCH AS POSSIBLE AGAIN TODAY
AND REFRAIN FROM PARTICIPATING IN OUTDOOR ACTIVITIES.

IT IS POSSIBLE THAT ACTIVATION OF EMERGENCY MANAGEMENT OFFICIALS AND
SEVERE STORM SPOTTERS MAY BE NECESSARY FOR SEVERE WEATHER OPERATIONS
THIS AFTERNOON.

ADDITIONAL WEATHER INFORMATION CAN BE FOUND ON THE INTERNET AT
WWW.SRH.NOAA.GOV/MOB

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 4:14 PM CDTSevere Thunderstorm WarningMOBSanta Rosa31 min
Jul 16, 5:01 PM CDTSevere Thunderstorm WarningMOBEscambia29 min
Jul 16, 5:05 PM CDTSevere Thunderstorm WarningMOBOkaloosa, Santa Rosa25 min
Jul 16, 5:30 PM CDTSevere Thunderstorm WarningMOBEscambia30 min

Nearby

Severe Thunderstorm Warnings in Florida, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.